I have been on Letrozole for 2 1/2 years after 5 years Tamoxifen and and within 6 months of starting I was having problems with my mouth, cold sores, thrush, dry mouth etc. I had primary BC.
Earlier this year my Onc finally agreed that I could take a break of 6-8 weeks to see if it was the drug and whilst things improved slightly it didn’t go away completely so I went back on to Letrozole.Both my GP and myself said that it probably wasn’t long enough to see any difference.
My GP referred me to a Oral and maxillofacial specialist who has said that it is burning mouth syndrome although mine was very unusual as it had affected my lips mainly, not my tongue, he said that I was going to be a difficult case but it looked like it could be due to Letrozole. I have been prescribed a low dose of nortriptyline and am due to go back to the hospital in 2 weeks time.
Nortriptyline seemed to be working, I have been on it a month but 2 weeks ago I started on the generic version of Letrozole and 2 days ago my mouth started getting a lot worse. My lips and inside my mouth are red and sore and I am back to contantly sucking ice cubes.
This morning my mouth is really painful so I have made a decision to stay off letrozole for 2 weeks and see if things improve and talk to Oral Consultant about it at my appointment, I also have an appt with my GP 2 days after that appt and if it is the generic version of Letrozole I am going to ask to change it back to Femara. I am also thinking about going back to my Onc and asking to change me to another AI. My GP says that Letrozole is a wonderful drug but my Onc says that there are another 2 drugs I can go on.
As I have been on Letrozole for over 2 nearly 3 years and my cancer was a primary surely 3 years is enough, I don’t know why he has said 5 years as I am sure NICE guidelines says 5 years Tamoxifen and 3 years AI
I know that there are several ladies having problems with AI side effects so would appreciate any comments and if anyone is on alternative AIs were there any side effects with them.
I have just started on Letrazole , 4 days down … I hope the side effects are minimal. Hope ure mouth gets better :))
My Onc doesn’t really want to know about SEs and I got the impression that he doesn’t believe me. I always take my husband to all my checkups just to listen in case I miss anything and neither of us seems to “click” with him.
With Tamoxifen I never had any real problems just weight gain and hot flushes and I thought the same would apply to Letrozole so I think he was surprised when I mentioned my mouth.
I am going back to the Oral Clinic on the 8th and will restart Letrozole next week,I have an appt to see my GP 2 days after the hospital and then I am going to make an appointment to see my Onc.I am due for a mamogramme in a couple of weeks so I may speak to my surgeon first, we get on better and I can ask him anything.
I have PMI which I have used for my cancer treatment so I won’t have to wait too long and I am going to ask to change drugs or just stay on Letrozole for 3 years and if not why not. Is my Onc being cautious or does he not want to discharge me from his care!
Lorna - Thank you for your post and I hope you are still SE free.
I have been on Letrozole now for a year and a half. I have noticed recently that my joint pain is getting worse, and i am more tired than usual.
I also seem to be getting blurred vision. Has any body else had this side effect on Letrozole.
I had two weeks of letrozole prior to surgery in July 2010,( part of a clinical trial) and then resumed letrozole following chemotherapy in February of this year. I find the joint pain difficult and it seems to be worsening. I notice it in small joints of fingers and shoulders particularly, eg putting key in the door which is at eye level causes it to twinge, lifting kettle etc. When I asked at last oncology appt I was told that experiencing joint pain was a sign of effectiveness of the treatment - so for me it is a catch 22 - put up with it as its working ???- any suggestions from other would be gladly received.
hi Ladies,I had 2 months of letrozole to shrink tumour Lobular,it shrunk the tumour quite dramatically in readiness for MX and node clearance(36 nodes 28 were positive) then Letrozole stopped including all supplements, in readiness for chemo treatment,When I started Letrozole the joint pains particularly in the hands were very painful.I heard of a supplement called DIM which I bought from agestop uk I rang BCC helpline and was told there were no contraindications to this supplement it is quite expensive but it worked quite quickly and the joint pains lessened.I am 77 so can expect some arthritic symptoms.Letrozole is a whole body treatment and as soon as chemo is over have been told I will be on Letrozole for about 10 years.Another supplementary treatment is Beneforte a super brocolli is to be on sale in M&S this month and rolled out to supermarkets later,bet it will cost a bomb.Patrick Holfords website has some details about estrogen killers.All cruciferous veg are supposed to marry up with Letrozole.